Hail, Mills
- When
- March 31, 1:05 PM CST
- Where
- Mills County, 1.56 mi E of Glenwood
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.050, -95.740
A compact upper low pressure system tracked across eastern Nebraska and western Iowa early in the afternoon on 3/31/07. Just ahead of this system, from extreme eastern Nebraska into western Iowa, partial sunshine allowed temperatures to climb to around 70 degrees with dewpoints in the 50s, while a bit farther to the west in the Columbus and Norfolk areas, readings were in the 40s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A compact upper low pressure system tracked across eastern Nebraska and western Iowa early in the afternoon on 3/31/07. Just ahead of this system, from extreme eastern Nebraska into western Iowa, partial sunshine allowed temperatures to climb to around 70 degrees with dewpoints in the 50s, while a bit farther to the west in the Columbus and Norfolk areas, readings were in the 40s. The contrast in temperatures and dynamics from the upper low helped kick off severe thunderstorms across the area, including at least one short-lived tornado west of Herman, Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 31, 2:47 AM CST, 10 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 347 AM CDT SAT MAR 31 2007 .DISCUSSION... FLOOD POSSIBILITY AND SEVERE WEATHER POTENTIAL TODAY ARE THE PRIMARY FORECAST CONCERNS. MAIN UPPER LOW PRESSURE SYSTEM TO AFFECT OUR AREA TODAY WAS SPINNING INTO SOUTHWEST KANSAS THIS MORNING. DRY SLOT ALREADY NOTED IN SOUTH CENTRAL KANSAS...AND MODELS FORECASTING THIS TO ENTER SOUTHERN CWA LATER THIS MORNING. ARC OF MODERATE TO SOMETIMES HEAVY RAIN HAS BEEN PERSISTENTLY SHIFTING NORTH INTO NORTHEAST NEBRASKA THIS MORNING...WITH ONLY POCKETS OF MODERATE RAIN OVER THE SOUTHERN HALF OF THE CWA. HEAVIEST RADAR-ESTIMATED 3-HOUR PRECIPITATION AMOUNTS WERE BETWEEN 1 AND 1.5 INCHES...AND THOSE WERE RELATIVELY SPOTTY AREAS. WITH RADAR TRENDS SHOWING DECREASING INTENSITY AND COVERAGE OF RAIN IN SOUTHERN CWA...FEEL FLOOD WATCH IS NO LONGER NECESSARY THERE THIS MORNING. IN THE FAR NORTH...FLASH FLOOD GUIDANCE NUMBERS ARE RELATIVELY LOW...WITH 6-HOUR AMOUNTS 1.5 INCHES OR LESS. FEEL COMBINATION OF RAIN THIS MORNING AND POTENTIAL FOR LINGERING RAIN INTO THE AFTERNOON...ALONG WITH ALREADY PRIMED SOIL CONDITIONS... WILL KEEP FLOOD WATCH GOING FOR THE NORTHWEST CWA THROUGH THIS AFTERNOON. SEVERE WEATHER POTENTIAL TODAY WILL HINGE UPON DRY SLOT WORKING INTO THE CWA PROVIDING LOW LEVEL WARMING UNDER APPROACHING UPPER LOW. WITH CLEAR SKIES NOTED ON MORNING SATELLITE PICTURES...THIS POSSIBILITY IS LOOKING MORE LIKELY. CAN NOT ARGUE WITH MODELS FORECASTING A WEDGE OF INSTABILITY ROTATING NORTH THROUGH SOUTHEAST NEBRASKA INTO WESTERN IOWA EARLY THIS AFTERNOON...COINCIDENT WITH COLDER MID LEVEL TEMPERATURES UNDER UPPER LOW. LOW LEVEL CONVERGENCE AND LAPSE RATES WILL BE SUFFICIENT TO GET STORMS ROLLING...AND TURNING IN LOWER ATMOSPHERE SUGGEST MINI SUPERCELLS POSSIBLE. LOCATION OF SURFACE BOUNDARIES WILL HAVE TO BE DIAGNOSED LATER THIS MORNING TO DETERMINE AREAS OF ENHANCED LOW LEVEL CONVERGENCE AND TURNING...BUT LARGER SCALE MODEL OUTPUT OF 0-1KM EHI POINTS TO AT LEAST SOME BRIEF TORNADO POTENTIAL. AS UPPER LOW TRACKS NORTHEAST OVERNIGHT...EXPECT RAIN TO END FROM SOUTHWEST TO NORTHEAST SUNDAY MORNING. WESTERLY FLOW SUNDAY SHOULD WARM TEMPS BACK INTO THE 60S...THEN WARMER STILL ON MONDAY AS WARM ADVECTION AHEAD OF NEXT COLD FRONT SETS UP. COULD SEE TEMPS CLOSE TO 80 IN THE SOUTHERN CWA WITH 850 TEMPS WELL INTO THE MID TEENS. COLD FRONT WILL ROLL THROUGH THE CWA MONDAY NIGHT BRINGING COOLER TEMPS FOR MUCH OF THE REST OF THE WEEK. SOME SHOWERS OR THUNDER POSSIBLE WITH COLD FRONT MONDAY NIGHT...AND LINGERING SHOWERS NORTH ON TUESDAY. RAIN/SNOW POTENTIAL IS ALSO A CONCERN IN THE NORTH AS 850 TEMPS DROP BELOW ZERO...BUT WARM GROUND TEMPERATURES SHOULD NOT ALLOW ACCUMULATION. GFS SHOWS 850 TEMPS CLOSE TO 10 BELOW WEDNESDAY...BUT SUNSHINE AND NORTHWEST FLOW SHOULD PUSH TEMPS INTO THE 50S. WILL LIKELY SEE SUB-FREEZING TEMPERATURES FOR MUCH OF THE CWA THURSDAY MORNING BEFORE GRADUAL WARMING TREND SETS UP FOR LATE IN THE WEEK. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...FLOOD WATCH THROUGH THIS EVENING FOR NEZ011-012-016>018. IA...NONE. && DERGAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 110 PM CDT SAT MAR 31 2007 IAZ043-055-056-069-079-080-090-091-NEZ015-033-034-044-045-051>053- 067-068-091-010815- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-THURSTON-CUMING-BURT-DODGE-WASHINGTON-SAUNDERS-DOUGLAS-SARPY- CASS-OTOE-NEMAHA- 110 PM CDT SAT MAR 31 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT LARGE HAIL AND ISOLATED TORNADOES WILL BE POSSIBLE THIS AFTERNOON AND EARLY THIS EVENING ACROSS PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. LOW PRESSURE OVER EASTERN NEBRASKA WITH PRODUCE FAVORABLE LOW LEVEL WINDS AND INSTABILITY AS TEMPERATURES HEAT INTO THE 70S. MEANWHILE STEEP LAPSE RATES ARE PRESENT WITH A COLD MID LEVEL STORM SYSTEM MOVING THROUGH THE REGION. A TORNADO WATCH IS IN EFFECT UNTIL 7 PM. THE SEVERE STORM THREAT SHOULD DIMINISH BY EARLY EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SUB FREEZING TEMPERATURES WILL BE POSSIBLE WEDNESDAY MORNING...AND ESPECIALLY THURSDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS HAVE BEEN ACTIVATED. NEZ011-012-016>018-030>032-042-043-050-065-066-078-088>090-092- 093-010815- KNOX-CEDAR-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON-PLATTE- COLFAX-BUTLER-SEWARD-LANCASTER-SALINE-JEFFERSON-GAGE-JOHNSON- PAWNEE-RICHARDSON- 110 PM CDT SAT MAR 31 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT HEAVY RAIN AND SMALL HAIL WILL BE POSSIBLE THIS AFTERNOON...WITH MORE RAIN TONIGHT. A FLOOD WATCH IS POSTED THROUGH THE AFTERNOON. THE STORMS ARE A RESULT OF A LOW PRESSURE SYSTEM MOVES NORTHEAST ACROSS THE REGION. NEARLY SATURATED SOILS FROM RECENT RAIN WILL ALLOW MUCH OF THE CURRENT RAIN TO RUNOFF INTO CREEKS AND STREAMS. FLOODING OF THESE WATERWAYS AND OF LOW SPOTS ON ROADS IS POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SUB FREEZING TEMPERATURES ARE LIKELY WEDNESDAY MORNING AND THURSDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT...BUT PLEASE REPORT ANY FLOODING. ZAPOTOCNY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1253 PM CDT SAT MAR 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM HAIL 1 S BENNET 40.67N 96.51W
03/31/2007 E0.75 INCH LANCASTER NE PUBLIC
&&
JEKLISHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
127 PM CDT SAT MAR 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0123 PM HAIL 1 S LOUISVILLE 40.98N 96.16W
03/31/2007 E0.75 INCH CASS NE NWS EMPLOYEE
0124 PM HAIL 1 S LOUISVILLE 40.98N 96.16W
03/31/2007 E0.88 INCH CASS NE NWS EMPLOYEE
&&
LANDSVORKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
138 PM CDT SAT MAR 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0133 PM HAIL 1 S LOUISVILLE 40.98N 96.16W
03/31/2007 E1.50 INCH CASS NE BROADCAST MEDIA
&&
LANDSVORKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
140 PM CDT SAT MAR 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0118 PM HAIL 7 N NEBRASKA CITY 40.78N 95.86W
03/31/2007 E0.75 INCH OTOE NE PUBLIC
&&
LANDSVORKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
158 PM CDT SAT MAR 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM HAIL 1 S PLATTSMOUTH 40.99N 95.89W
03/31/2007 E0.88 INCH CASS NE PUBLIC
&&
LANDSVORKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
205 PM CDT SAT MAR 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL GLENWOOD 41.05N 95.74W
03/31/2007 E0.75 INCH MILLS IA TRAINED SPOTTER
&&
LANDSVORKThe Omaha radar (KOAX), 60 km away, was scanning. The volume nearest the first event began at 19:03 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 13868, 13869, 13870, 13871, 13872.